Lake Michigan, 2012

Waterspout in Lake Michigan, September 20, 2012

September 20, 2012 · NWS APX · 1 event in 1 county or zone

A shower over Northern Lake Michigan briefly produced a waterspout.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A shower over Northern Lake Michigan briefly produced a waterspout.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 20, 1:17 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 20, 1:17 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
217 PM EDT THU SEP 20 2012

.SYNOPSIS...
ISSUED AT 429 AM EDT THU SEP 20 2012

LAKE EFFECT SHOWERS WILL REDEVELOP TODAY...AND THEN LAST THROUGH THE
WEEKEND...AS SEVERAL DISTURBANCES AND MULTIPLE SHOTS OF REINFORCING
COOL AIR...SETTLE OVER THE REGION. TEMPERATURES WILL BE QUITE CHILLY
THROUGH THE WEEKEND...BEFORE GRADUALLY MODERATING EARLY NEXT WEEK.

&&

.UPDATE...
ISSUED AT 216 PM EDT THU SEP 20 2012

MOST SHOWERS HAVE DISSIPATED OVER THE STRAITS AREA...ALTHOUGH
DIURNAL CU HAS NOW FORMED AND SHOULD SPREAD OUT TO A STRATOCUMULUS
FIELD AS LAKE EFFECT REGIME BEGINS TO TAKE OVER BY 22Z FOR
NORTHWESTERN LOWER AND NORTHERN CHIPPEWA COUNTY IN EASTERN UPPER.
MODELS AND FORECAST SOUNDINGS HAVE BEEN TRENDING ON DECREASED
MOISTURE OVER THE SOUTHWESTERN CWA...SO I HAVE BEGAN TRENDING POPS
LOWER FOR LAKE EFFECT RAIN SHOWERS IN THAT AREA...ALTHOUGH WE WILL
SEE PRECIP THROUGHOUT THE ENTIRE CWA AS THE MAIN PIECE OF ENERGY
AND INCREASED MOISTURE APPROACHES AHEAD OF THE SHORT WAVE TROUGH
AFTER 15Z FRIDAY.

UPDATE ISSUED AT 1031 AM EDT THU SEP 20 2012

INHERITED FORECAST IS ON TRACK...HIGHER INVERSION HEIGHTS OVER
THE EXTREME NORTHWEST LOWER...THE STRAITS...AND INTO EASTERN UPPER
IS RESULTING IN ISOLATED RAIN SHOWERS. CLOUD COVER HAS DECREASED
SLIGHTLY ACROSS THE REST OF THE FORECAST AREA...BUT LAKE EFFECT
CLOUDS/SHOWERS SHOULD BEGIN TO DEVELOP AS THE INVERSION HEIGHTS
INCREASE AND THE NEXT SHORT WAVE APPROACHES...DECREASING 850MB TEMPS.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 429 AM EDT THU SEP 20 2012

MIDNIGHT SURFACE/COMPOSITE ANALYSIS SHOWS A 1000MB LOW CENTER TO THE
NORTHWEST OF LAKE SUPERIOR...WITH A COLD FRONT ARCING SOUTHWARD
ACROSS CENTRAL UPPER/LAKE MICHIGAN/SOUTHEAST WISCONSIN/NORTHWEST
ILLINOIS.  STRONG SHORT WAVE TROUGH ALSO ROTATING ACROSS LAKE
MICHIGAN/LOWER MICHIGAN...HELPING PRODUCE A FAST MOVING RAIN BAND
ACROSS NORTHERN MICHIGAN.  SOME CONVECTION ALONG THE BACKSIDE OF THE
BAND ALONG NARROW LOW LEVEL THETA-E RIDGE AXIS COINCIDENT WITH THE
SURFACE FRONT.  SOUTHERLY LOW LEVEL JET AHEAD OF THE BOUNDARY...KAPX
VWP SHOWING 50-60KT WINDS IN THE SECOND GATE OFF THE DECK.  DRY SLOT
WRAPPING ACROSS LAKE MICHIGAN BEHIND THE FRONT...WITH MOISTURE
WRAPPING AROUND PARENT LOW OVER NORTHWEST ONTARIO AND BACK INTO
NORTHEAST MINNESOTA/FAR NORTHERN WISCONSIN/WESTERN UPPER.

AS SHORT WAVE TROUGH CURRENTLY OVER THE UPPER LAKES SWINGS OUT
TODAY...IT WILL BE REPLACED QUICKLY BY ANOTHER PIECE OF ENERGY
CURRENTLY OVER SOUTHERN MANITOBA.  THIS WAVE WILL CROSS MICHIGAN
TONIGHT...PART OF A PARADE OF SHORT WAVE TROUGHS FORECAST TO ROTATE
THROUGH THE GREAT LAKES HEADING INTO THE WEEKEND.  SHORT TERM FOCUS
WILL BE ON TONIGHT'S SHORT WAVE TROUGH...WITH VARYING LAKE/DIURNAL
CLOUDS TODAY AND HOW APPROACHING WAVE IMPACTS THINGS TONIGHT.

TODAY...SUSPECT FOR TODAY WILL BE DEALING WITH A COMBINATION OF LAKE
AND DIURNALLY INDUCED INSTABILITY...WITH LOW LEVEL COLD ADVECTION
PUSHING 850MB TEMPERATURES BACK INTO THE LOW SINGLE DIGITS.  LOW
LEVEL MOISTURE ADVECTING EASTWARD ACROSS NORTHERN WISCONSIN/WESTERN
UPPER WILL HELP GET THINGS GOING AROUND OR SHORTLY AFTER DAYBREAK...
BRINGING CLOUDS BACK INTO AREAS NORTH OF THE M-72 CORRIDOR.  IMPACT
OF OVER LAKE TRAJECTORIES APPARENT IN FORECAST DEVELOPMENT OF MID
LEVEL SUBSIDENCE INVERSION IN THE WAKE OF THE SHORT WAVE TROUGH
CURRENTLY CROSSING MICHIGAN.  STRONGER INVERSION OVER MUCH OF
NORTHERN LOWER SHOULD RESULT IN DIURNAL CU FIELD SPREADING INTO AN
SC DECK...AND PROBABLY PRECLUDE PRECIP CHANCES THROUGH MUCH OF THE
AFTERNOON.  HIGHER INVERSION HEIGHTS ACROSS EASTERN UPPER AND THE
STRAITS REGION EXPECTED TO RESULT IN A BETTER THREAT FOR SHOWER
DEVELOPMENT FROM LATE MORNING ONWARD.  HOWEVER...NEXT SHORT WAVE
TROUGH DROPPING INTO THE UPPER MIDWEST SHOULD BEGIN TO INFLUENCE
THINGS BY LATE AFTERNOON/EARLY EVENING WITH A CORRESPONDING INCREASE
IN FORECAST INVERSION HEIGHTS ACROSS NORTHWEST LOWER TOWARD
EVENING...SO COULD SEE SOME SHOWERS DEVELOP INTO NORTHWEST LOWER
LATE IN THE DAY.  WILL STILL BE ON THE BREEZY SIDE TODAY...WITH
AFTERNOON HIGHS RANGING MID 50S TO MID 60S.

TONIGHT...NEXT SHORT WAVE FORECAST TO SLIDE NORTHEAST ACROSS THE
FORECAST AREA DURING THE EVENING HOURS.  PRE-EXISTING OVER LAKE
INSTABILITY COMBINED WITH SYNOPTIC SUPPORT WILL CONTINUE THE THREAT
FOR RAIN SHOWERS ACROSS EASTERN UPPER AND NORTHWEST LOWER...PERHAPS
NOT REACHING NORTHEAST LOWER PER FORECAST SOUNDINGS AND
PROBABILISTIC QPF GUIDANCE.  AS SHORT WAVE DEPARTS RAIN THREAT WILL
BEGIN TO DIMINISH (IN PROBABILITY AND IN COVERAGE).

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 429 AM EDT THU SEP 20 2012

THE LONG WAVE TROUGH WILL CONTINUE TO HANG OUT ACROSS THE REGION
THROUGH THIS WEEKEND THEN IS EXPECTED TO FINALLY BEGIN TO LIFT OUT
OF THE REGION EARLY NEXT WEEK. THIS WILL LEAD TO CONTINUED COOL AND
UNSETTLED WEATHER THROUGH SUNDAY EVENING AS SHORT WAVES CONTINUE TO
ROTATE THROUGH THE FLOW AND COMBINE WITH EXCELLENT OVER LAKE
INSTABILITY. MILDER AND LIKELY DRIER WEATHER IS THEN EXPECTED FOR
THE EARLY AND MIDDLE PARTS OF NEXT WEEK AS HEIGHTS FINALLY BEGIN TO
REBOUND. THE MAIN LONG TERM FORECAST CONCERNS REVOLVE AROUND POPS
THROUGH THIS WEEKEND.

FRIDAY THROUGH SUNDAY...THE LONG WAVE TROUGH AMPLIFIES AND DIGS INTO
THE NORTHERN GREAT LAKES...INCREASING OVER LAKE INSTABILITY ONCE
AGAIN. MEANWHILE...A FEW MORE FAIRLY STRONG SHORT WAVES DROP DOWN
THROUGH THE FLOW FRIDAY INTO THE WEEKEND RESULTING IN PERIODS OF
SHOWERS INTERMIXED WITH LAKE EFFECT SHOWER ACTIVITY. SO WILL HAVE
CATEGORICAL POPS FRIDAY THEN HIGH CHANCE OR LIKELY POPS OVER THE
WEEKEND. MODELS NOW DROP 850 MB TEMPERATURES TO AS LOW AS -3 C ON
SUNDAY RESULTING IN A VERY CHILLY DAY (SOME SPOTS WILL LIKELY
STRUGGLE TO REACH 50 DEGREES). HIGHS...FRIDAY RANGING FROM THE
MIDDLE 50S TO MIDDLE 60S...THE MIDDLE 50S TO NEAR 60 SATURDAY...AND
ONLY RANGE FROM AROUND 50 TO THE UPPER 50S SUNDAY. LOWS IN THE UPPER
30S AND 40S.

MONDAY THROUGH WEDNESDAY...EXTENDED MODELS CONTINUE TO BE IN FAIR
AGREEMENT THAT HEIGHTS REBOUND WITH DECREASING OVER LAKE INSTABILITY
MONDAY INTO THE FIRST HALF OF TUESDAY. SO A DRIER AND MILDER STRETCH
OF WEATHER IS EXPECTED AS A RESULT. A MOISTURE STARVED COLD FRONT
THEN LOOKS TO MOVE THROUGH LATE TUESDAY OR TUESDAY NIGHT RESULTING
IN A NEARLY ZONAL FLOW ALOFT FOR WEDNESDAY. HIGHS GENERALLY RANGING
FROM THE UPPER 50S NORTH TO AROUND 70 SOUTH WITH LOWS IN THE MIDDLE
40S TO LOWER 50S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 158 PM EDT THU SEP 20 2012

MAIN CONCERN WITH AVIATION IS THE TIMING OF THE FORECAST LAKE
EFFECT SHOWERS DEVELOPING. PLN WILL BE IN THE MOST FAVORABLE
LOCATION FOR THE LAKE EFFECT DEVELOPMENT WITH THE WEST-
SOUTHWESTERLY WIND REGIME...WITH TVC A LITTLE LATER AS A SHORT
WAVE CONTINUES TO DROP SOUTH. MBL SEEMS TO STAY IN A POCKET OF
DRIER AIR...HENCE THE MISSING PRECIP FOR THIS AFTERNOON AND
EVENING. RAIN SHOWERS WILL ARRIVE AT MBL/APN AROUND 15Z FRIDAY AS
THE SHORT WAVE AND INCREASED MOISTURE MOVES THROUGH NORTHERN LOWER
MICHIGAN. AGAIN...LOWEST CONFIDENCE IS ON TIMING OF THE LAKE
EFFECT SHOWERS. ALL LOCATIONS SHOULD REMAIN IN VFR CONDITIONS
THROUGHOUT THE CURRENT TAF PERIOD.

&&

.MARINE...
ISSUED AT 429 AM EDT THU SEP 20 2012

DEPARTING COLD FRONT WILL SWITCH WINDS AROUND TO THE SOUTHWEST FOR
TODAY...NOT AS STRONG AS AHEAD OF THE FRONT BUT SMALL CRAFT
ADVISORIES WILL BE REQUIRED PRETTY MUCH EVERYWHERE FOR TODAY (EITHER
FOR GUSTINESS OR RESIDUAL WAVE ACTION...ESPECIALLY ON LAKE MICHIGAN
WHERE WAVES HAVE BEEN RUNNING UPWARDS OF 9 FEET OVERNIGHT).
GRADIENT WILL RELAX A BIT TONIGHT...ALLOWING WINDS TO DIMINISH
THOUGH CHOPPY WAVES ON LAKE MICHIGAN MAY STILL REQUIRE THE
CONTINUATION OF SMALL CRAFT ADVISORIES INTO THE EVENING.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 5 AM EDT FRIDAY FOR LHZ345>349.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT FRIDAY FOR LMZ323-341-342-
     344>346.
LS...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LSZ321-322.

&&

UPDATE...TL
SYNOPSIS...AJS
SHORT TERM...JPB
LONG TERM...AJS
AVIATION...TL
MARINE...JPB
Hazardous weather outlook, Sep 20, 3:52 AM EST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
452 AM EDT THU SEP 20 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
211000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
452 AM EDT THU SEP 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

THERE IS CONTINUED HIGH RISK FOR RIP CURRENTS ON LAKE MICHIGAN
BEACHES OF MACKINAC COUNTY AND NORTHWEST LOWER MICHIGAN THROUGH
THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/APX (ALL
LOWERCASE)

JPB

The radar

The NCL Michigan radar (KAPX), 108 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Point Betsie to Sleeping Bear Point Mi

When
September 20, 2:30 PM EST
Where
Point Betsie to Sleeping Bear Point Mi forecast zone, 2.12 mi WNW of Sleeping Bear Point
Reported by
Public
Coordinates
44.936, -86.087

A thin, narrow waterspout was photographed near the Sleeping Bear Dunes.

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Michigan in 2012Every state in 2012This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414244.